Alert archive / Michigan / Beach Hazards Statements in 2015

Beach Hazards Statement 3, NWS Marquette, MI

August 24, 2015Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 24, 2015, 5:29 AM EDT for Alger County, Michigan. It took effect at Aug 24, 2015, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2015, 5:29 AM EDT (09:29 UTC)
In effect from
Aug 24, 2015, 8:00 AM EDT
Expired
Aug 24, 2015, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2015-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2015-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WHUS43 KMQT 240929
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
529 AM EDT MON AUG 24 2015

MIZ006-250200-
/O.NEW.KMQT.BH.S.0003.150824T1200Z-150825T0200Z/
ALGER-
INCLUDING THE BEACHES...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
529 AM EDT MON AUG 24 2015

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

KC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 4:59 AM EDT, 30 minutes earlier.

Area forecast discussion, Aug 24, 4:59 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
459 AM EDT MON AUG 24 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 455 AM EDT MON AUG 24 2015

00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW SLOW MOVING CLOSED
LO OVER NW ONTARIO JUST TO THE NW OF THUNDER BAY. DEEP CYC FLOW ARND
THIS FEATURE AND ABUNDANT MSTR SHOWN ON THE 00Z INL RAOB IS
RESULTING IN A GOOD DEAL OF CLD COVER AS WELL AS SOME SHOWERS OVER
THE UPR LKS. 00Z H85 TEMP AS LO AS 4C AT INL...RELATIVE TO WRN LK
WATER TEMPS AS HI AS 15-17C...IS ADDING A LK ENHANCED COMPONENT TO
THE PCPN. WV IMAGERY ALSO INDICATES A SHRTWV ROTATING ARND MAIN
CLOSED LO IS SLIDING ESEWD INTO THE UPR LKS AND DRAGGING THE DEEPER
MSTR TO THE NW TOWARD UPR MI. STRONG WNW WINDS AT H925-85 WITHIN THE
LLVL THERMAL TROF ARE ALSO CAUSING GUSTY SFC WINDS UP TO 30-35 KTS
OVER MAINLY WRN LK SUP AND AT EXPOSED LOCATIONS NEAR THE SHORE.

MAIN FCST CONCERNS IN THE SHORT TERM FOCUS ON POPS/LK EFFECT SHOWERS
AND WINDS ASSOCIATED WITH THE STACKED/CLOSED LO THAT IS FCST TO
DRIFT SLOWLY TO THE ESE AND TO THE NE OF THE SAULT BY 12Z TUE.

TODAY...AS THE SHRTWV NOW MOVING THRU WRN LK SUP CONTINUES TO THE E
AND DEEP MSTR SHOWN ON THE 00Z INL RAOB IS DRAGGED OVER UPR MI IN
THE PRESENCE OF DEEP CYC W SLOWLY VEERING NW FLOW...EXPECT NMRS
SHOWERS TO CONTINUE OVER THE HIER TERRAIN OF THE NW HALF OF UPR MI.
THE MORE NMRS SHOWERS WL SPREAD INTO THE EASTERN CWA LATE IN THE DAY
AS WELL AS THE FCST H925 FLOW VEERS TO A MORE ONSHORE WNW DIRECTION
FOLLOWING LO PRES TROF PASSAGE. SINCE WINDS OVER THE ERN PART OF THE
LK WL BE RELATIVELY WEAK IN ADVANCE OF THIS TROF AND THERMAL
TROFFING WL ACCENTUATE THE LLVL LAPSE RATES...OPTED TO INCLUDE A
SCHC OF WATERSPOUTS UNDER THE SHOWERS WHERE WATER TEMPS ARE AT LEAST
55 TO 60. STRONG WINDS AND SOME DAYTIME HEATING WITH THE ARRIVAL OF
THE DEEPER MSTR WL ALSO CAUSE AT LEAST SOME ISOLD SHOWERS OVER THE
SCENTRAL DESPITE DOWNSLOPE NATURE OF THE LLVL FLOW. EXPECT HI TEMPS
IN THE 50S TODAY THAT MAY BREAK SOME DAILY RECORD LO MAXIMUMS.
EXPECT A HI SWIM RISK TO DEVELOP ALONG THE BEACHES OF ALGER COUNTY
AS THE FLOW BECOMES INCRSGLY ONSHORE AND WAVE HGTS INCREASE.

TNGT...AS THE CLOSED LO JUST N OF THE NE END OF LK SUP AT 00Z SHIFTS
SLOWLY TO THE E TNGT...SLOWLY HGT RISES/DEEP LYR QVECTOR DVGC WL
DOMINATE. DESPITE THIS NEGATIVE DYNAMIC FORCING AND SLOWLY
MODERATING H85 TEMPS TO ARND 6-7C...PERSISTENT CYC NW FLOW AND DEEP
MSTR WL MAINTAIN AT LEAST LIKELY LK ENHANCED SHOWERS POPS IN THE
FAVORED AREAS DOWNSTREAM OF LK SUP. THESE SHOWERS WL BE MOST
WIDESPREAD OVER THE ERN CWA CLOSER TO THE DEPARTING CLOSED LO AND
WHERE SOME UPSTREAM OFF LK NIPIGON MAY HAVE AN IMPACT. CLD
COVER...SLOWLY MODERATING H85 TEMPS AND GUSTY NW WINDS /H925 WINDS
NEAR 30 KTS/ SUGGEST THE DIURNAL TEMP FALL WL BE RATHER MINIMAL.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 337 AM EDT MON AUG 24 2015

A LOW PRESSURE SYSTEM CURRENTLY NW OF LAKE SUPERIOR WILL MOVE TO E
OF LAKE SUPERIOR BY 12Z TUE. GUSTY NW WINDS AND LAKE
ENHANCED/UPSLOPE RAIN WILL RESULT MAINLY TUE...BUT SHOWERS WILL
LINGER INTO WED MORNING BEFORE SFC AND UPPER RIDGING MOVES IN. WILL
CONTINUE TO SHOW LIKELY POPS IN NW WIND LAKE EFFECT
BELTS...DIMINISHING TUE NIGHT TO SLIGHT CHANCE TO LOW END CHANCE
POPS WED. 850MB TEMPS OF 5-7C WILL CONTINUE TO LEAD TO NEAR RECORD
LOW HIGH TEMPS TUE WITH HIGHS FROM THE MID 50S INTERIOR W TO THE MID
60S SCENTRAL. GOOD FLOW AND CLOUD COVER WILL KEEP TUE NIGHT TEMPS
FROM BEING TOO COOL...ONLY AS LOW AS THE UPPER 40S INTERIOR W. THE
RIDGING MOVING IN ON WED WILL LEAD TO WARMER CONDITIONS WITH HIGHS
IN THE MID-UPPER 60S.

DRY CONDITIONS PERSIST INTO THU WHILE THE SFC RIDGE MOVES E. MOSTLY
CLEAR SKIES WED NIGHT WILL ALLOW FOR A COLD NIGHT INLAND. GUIDANCE
SUGGESTS INLAND LOW TEMPS AS LOW AS 40F. 850MB TEMPS INCREASE TO 12-
14C BY LATE THU...SO HIGHS WILL MAINLY BE IN THE 70S.

DEFINITELY INCREASED UNCERTAINTY LATE IN THE WEEK THROUGH THE
WEEKEND. PRECIP FORECAST FOR FRI INTO FRI NIGHT IS TRICKY AS THE
12Z/23 ECMWF SHOWS A COLD FRONT MOVING INTO THE NRN CWA WHILE THE
SHORTWAVE GLANCES THE SRN CWA. THE 00Z/24 GFS HAS THE FRONT STAYING
N OF THE CWA BUT ALSO BRING THE SHORTWAVE AND ASSOCIATED PRECIP
FARTHER N INTO THE CWA. WILL RUN WITH A BLEND OF PREVIOUS FORECAST
AND CONSENSUS. CONTINUE TO USE A CONSENSUS APPROACH THROUGH THE
WEEKEND. TEMPS DO LOOK TO BE ON THE RISE LATE THIS WEEK INTO THE
WEEKEND...WITH HIGHS POTENTIALLY IN THE 80S SUN.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 203 AM EDT MON AUG 24 2015

LOW PRESSURE NORTHWEST OF LK SUPERIOR SLOWLY WEAKENS AS IT DRIFTS
ACROSS NORTHERN ONTARIO INTO MONDAY. MOIST CYCLONIC LOW-LEVEL FLOW
SURROUNDING THE LOW WILL BRING MVFR CIGS TO ALL THE TAF SITES.
EXPECT PERIODIC RAIN SHOWERS AT TIMES...ENHANCED BY COOLER AIR
FLOWING OVER LK SUPERIOR...ESPECIALLY WITH STRONGER UPSLOPE FLOW AT
KIWD AND KCMX. VISIBILITY WILL GENERALLY BE GREATER THAN 6SM IN THE
SHOWERS...BUT AS UPPER LEVEL DISTURBANCE AND POCKET OF COOLEST AIR
ARRIVES ON MONDAY...SHOULD SEE PERIODS OF MVFR VSBY IN THE RAIN
SHOWERS AT KIWD AND KCMX DUE TO STRONGER LAKE ENHANCEMENT. GUSTY W-
NW WINDS WILL AFFECT THE TAF SITES WITH THE HIGHEST GUSTS AT
THE MORE EXPOSED KCMX LOCATION.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 455 AM EDT MON AUG 24 2015AN UNSEASONABLY DEEP LO PRES JUST N OF THUNDER BAY EARLY
THIS MORNING WILL DRIFT SLOWLY TO THE ESE THRU TUE. UNDER THE
SHARPER PRES GRADIENT ON THE SW FLANK OF THIS LO WHERE THE SURGE OF
COOLER AIR IS MOST PRONOUNCED AND DESTABLIZATION IS GREATEST...WNW
GALES UP TO 35 KTS WILL CONTINUE OVER THE SW HALF OF THE LAKE THRU
THE AFTN. CANCELLED THE GALE WARNING FOR THE NCENTRAL PORTION OF THE
LAKE AS THIS AREA HAS FALLEN UNDER A SLACKER GRADIENT CLOSER TO THE
LO PRES. ADDED A MENTION OF WATERSPOUTS OVER THE EASTERN PORTION OF
THE LAKE WHERE WATER TEMPERATURES ARE WARMEST AND WINDS MAY BE
WEAKER FOR A TIME TODAY AHEAD OF AN APPROACHING LO PRES TROUGH
MOVING AROUND THE LO JUST TO THE N. AS THE LO CONTINUES E OF LAKE
SUPERIOR TONIGHT/TUE...NW GALES TO 35 KTS WILL BE POSSIBLE OVER
MAINLY THE CENTRAL PORTION OF THE LAKE WHERE GUIDANCE HINTS THE PRES
GRADIENT WILL BE SHARPEST. AS THE LO MOVES FARTHER TO THE E AND HI
PRES TO THE W APPROACHES...THE PRES GRADIENT AND WINDS WILL DIMINISH
W-E ON TUE NIGHT/WED. WINDS WILL BE UNDER 20 KTS FOR WED NIGHT THRU
FRI.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR LSZ162-
     263-265.

  GALE WARNING UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON FOR
     LSZ240>243.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KC
LONG TERM...TITUS
AVIATION...JLA
MARINE...KC
Hazardous weather outlook, Aug 24, 4:25 AM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
425 AM EDT MON AUG 24 2015

MIZ001-003-250830-
KEWEENAW-NORTHERN HOUGHTON-
425 AM EDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL GUST UP TO 40 MPH OVER THE KEWEENAW PENINSULA
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-250830-
ALGER-
425 AM EDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH SWIM RISK ALONG THE BEACHES OF ALGER COUNTY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A HIGH SWIM RISK ALONG THE BEACHES OF ALGER COUNTY
TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ002-004-005-007-009>014-084-085-250830-
ONTONAGON-BARAGA-MARQUETTE-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
425 AM EDT MON AUG 24 2015 /325 AM CDT MON AUG 24 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-250830-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
425 AM EDT MON AUG 24 2015 /325 AM CDT MON AUG 24 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED OVER THE WEST HALF
OF LAKE SUPERIOR TODAY. SEE THE LATEST MARINE WEATHER MESSAGE AND
OPEN LAKES FORECAST FOR COMPLETE DETAILS.

THERE IS A SLIGHT CHANCE OF WATERSPOUTS OVER PORTIONS OF EASTERN
LAKE SUPERIOR TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-250830-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
425 AM EDT MON AUG 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:44 AM EDTSmall Craft AdvisoryMQT47 hr

Nearby

Beach Hazards Statements in Michigan, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.